Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 149, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 12, 2005, 5:03 PM CDT for Richardson County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2005, 5:03 PM CDT (22:03 UTC)
- Expired
- May 12, 2005, 5:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Richardson County, NE
The radar
The Topeka radar (KTWX), 133 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 1:55 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 418 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:50 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 12, 2:50 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 250 PM CDT THU MAY 12 2005 .DISCUSSION... STORMS CONTINUE TO FIRE ALONG OCCLUDED FRONT EXTENDING SWD FM LOW PRESSURE CENTER IN CNTRL NEB. MEANWHILE...SFC WARM FRONT EXTENDS SEWD FM CENTER OF LOW INTO EXTREME SERN NEB AND THEN INTO NERN KS. WE EXPECT ACTIVITY TO MOVE EWD THRU SERN NEB WHERE DESTABILIZATION CONTINUES IN THE SUNNY SKIES WITH 2000-2500J/KG AND AROUND 50KTS OF BULK SHEAR. LOW LEVELS CONTINUE TO BE QUITE MOIST WITH MID TO UPPER 60S DEWPOINTS POOLING NEAR THE BOUNDARY (66F AT FNB). KOAX 18Z SOUNDING INDICATED A 13C DEWPOINT AT 850MB WHICH 12Z ETA HAD A GOOD HANDLE ON. WITH PLENTY OF MOISTURE AROUND AND ALSO SATURATED GROUNDS FROM PREVIOUS RAINS...WL CONTINUE FLOOD WATCH FOR MUCH OF SOUTH AND EASTERN CWA THROUGH FRIDAY MORNING. SOME RIVERS ACROSS THE FORECAST AREA ARE ALREADY FORECAST TO BE NEAR FLOOD STAGE. UPPER LEVEL DIVERGENCE REMAINS QUITE STRONG AS MUCH OF THE FORECAST AREA RESIDES UNDER RIGHT ENTRANCE REGION OF UPPER LEVEL JET. THIS ALONG WITH A PERSISTENT LOW LEVEL JET SHOULD HELP SUSTAIN SCATTERED THUNDERSTORM ACTIVITY ACROSS SERN CWA TONIGHT AS SFC LOW CONTINUES EAST. ACTIVITY SHOULD CONTINUE INTO THE DAYTIME FRIDAY ACROSS THE SOUTHEAST BEHIND THE SFC BOUNDARY AS LARGE SCALE VERTICAL MOTION CONTINUES WITH AREA STILL UNDER RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET. ACTIVITY SHOULD SUBSIDE BY AFTERNOON HOURS AND HIGH PRESSURE BEGINS TO BUILD IN FOR LATE IN THE DAY/EVENING. QUIET WEEKEND IN STORE FOR THE WEEKEND AS HIGH PRESSURE SLIDES INTO THE CENTRAL PLAINS. RETURN FLOW SETS UP BY SUNDAY AFTERNOON AND UPPER LEVEL RIDGING MOVES IN FOR EARLY IN THE WORK WEEK. THIS SHOULD ALLOW FOR A GOOD WARM UP INTO THE MID TO UPPER 70S ON MONDAY. WITH A WEAK SHORTWAVE TOPPING THE RIDGE MONDAY AFTERNOON...COULD SEE A FEW ISOLATED STORMS POP IF WE REACH CONVECTIVE TEMPS. WL LEAVE DRY FOR NOW DUE TO SUCH AN ISOLATED POSSIBILITY...BUT MAY NEED TO BE ADDED LATER. LATEST MODELS HAVE SLOWED TUESDAYS FROPA DOWN SOMEWHAT...BUT WL STILL COVER MUCH OF MONDAY NIGHT INTO TUESDAY WITH A CHANCE OF TSTMS. OTHERWISE...WL CONT A DRY FORECAST FOR THE EXTENDED. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...FLOOD WATCH BURT...BUTLER...CASS...CUMING...DODGE...DOUGLAS... GAGE...JEFFERSON...JOHNSON...LANCASTER...NEMAHA...OTOE... PAWNEE...RICHARDSON...SALINE...SARPY...SAUNDERS...SEWARD...THURSTON.. .WASHINGTON...WAYNE THROUGH 9AM FRI. IA...FLOOD WATCH FREMONT...HARRISON...MILLS...MONONA...MONTGOMERY... PAGE...POTTAWATTAMIE...SHELBY THROUGH 9AM FRI. && GRIFFIS
Hazardous weather outlook, May 12, 12:15 PM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1215 PM CDT THU MAY 12 2005 IAZ043-055-056-NEZ015-018-034-044-045-122300- BURT-DODGE-HARRISON IA-MONONA IA-SHELBY IA-THURSTON-WASHINGTON-WAYNE- 1215 PM CDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA AND WESTERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. HEAVY RAINFALL AND LIGHTNING WILL BE THE PRIMARY HAZARDS IN ADDITION TO GUSTY WINDS AND SMALL HAIL. A FLOOD WATCH ALSO REMAINS IN EFFECT UNTIL 9AM FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY AND ALSO MONDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-122300- BUTLER-CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER- MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA- RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- 1215 PM CDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND EVENING ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA PRIMARILY ALONG AND SOUTH OF INTERSTATE 80. VERY LARGE HAIL AND ISOLATED DAMAGING WIND GUSTS WILL BE THE PRIMARY HAZARDS...BUT ISOLATED TORNADOES CANNOT BE RULED OUT EITHER. A WARM FRONT EXTENDING FROM AN AREA OF LOW PRESSURE ACROSS CENTRAL NEBRASKA WILL LIFT BACK NORTH INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THIS FRONT... PROBABLY AS EARLY AS 1 TO 3 PM. DUE TO HIGH SHEAR VALUES IN THE ATMOSPHERE...SUPERCELL STORMS WILL BE LIKELY. A FLOOD ALSO WATCH REMAINS IN EFFECT UNTIL 9AM FRIDAY. VERY HEAVY RAINFALL WILL ACCOMPANY ANY THUNDERSTORMS THAT DEVELOP WHICH COULD AGGRAVATE CONDITIONS WITH NEARLY SATURATED SOILS IN MANY AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE EARLY FRIDAY AND ALSO MONDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT STORM SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. DUE TO THE QUICK INITIATION OF STORMS...A SEVERE WEATHER CONFERENCE CALL WILL BE HELD FOR EMERGENCY MANAGERS AND MEDIA IN THE OUTLOOK AREA AT 1 PM. NEZ011-012-016-017-030>033-042-043-122300- ANTELOPE-BOONE-CEDAR-COLFAX-CUMING-KNOX-MADISON-PIERCE-PLATTE- STANTON- 1215 PM CDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. LIGHTNING WILL BE THE PRIMARY HAZARD WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT. DEWALD
In the hours before
Special weather statement, May 12, 3:55 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
355 PM CDT THU MAY 12 2005
IAZ069-079-080-090-091-NEZ052-053-067-068-090>093-130200-
CASS-DOUGLAS-FREMONT IA-JOHNSON-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-
PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SARPY-
INCLUDING THE CITIES OF...AUBURN...BELLEVUE...CLARINDA...
COUNCIL BLUFFS...FALLS CITY...GLENWOOD...LOUISVILLE...
NEBRASKA CITY...OMAHA...PAWNEE CITY...RED OAK...SIDNEY...TECUMSEH
355 PM CDT THU MAY 12 2005
...TORNADO WATCH 259 REMAINS IN EFFECT UNTIL 9 PM CDT FOR THE
FOLLOWING COUNTIES...
IN SOUTHEAST NEBRASKA
DOUGLAS...SARPY...CASS...OTOE...JOHNSON...NEMAHA...PAWNEE AND
RICHARDSON.
IN SOUTHWEST IOWA
POTTAWATTAMIE...MILLS...MONTGOMERY...PAGE AND FREMONT.
NEZ050-051-065-066-078-088-089-130200-
BUTLER-GAGE-JEFFERSON-LANCASTER-SALINE-SAUNDERS-SEWARD-
INCLUDING THE CITIES OF...BEATRICE...CRETE...DAVID CITY...FAIRBURY...
LINCOLN...SEWARD...WAHOO
355 PM CDT THU MAY 12 2005
...TORNADO WATCH 259 IN EFFECT UNTIL 9 PM CDT HAS BEEN CANCELLED FOR
THE FOLLOWING COUNTIES...
IN SOUTHEAST NEBRASKA
BUTLER...GAGE...JEFFERSON...LANCASTER...SALINE...SAUNDERS AND
SEWARD.
AGAIN...THE WATCH WHICH WAS IN EFFECT UNTIL 9 PM CDT HAS BEEN
CANCELLED FOR PORTIONS OF SOUTHEAST NEBRASKA.
GRIFFISLocal storm report, May 12, 4:09 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
409 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND GST 3 E SYRACUSE 40.66N 96.13W
05/12/2005 90 MPH OTOE NE TRAINED SPOTTER
POSSIBLE TORNADO,AWAITING CONFIRMATION.
&&
LANDSVORKLocal storm report, May 12, 4:22 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
422 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND GST 3 E SYRACUSE 40.66N 96.13W
05/12/2005 90 MPH OTOE NE TRAINED SPOTTER
POSSIBLE TORNADO,AWAITING CONFIRMATION.
0415 PM TORNADO 3 E SYRACUSE 40.66N 96.13W
05/12/2005 OTOE NE LAW ENFORCEMENT
&&
LANDSVORKLocal storm report, May 12, 4:53 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
453 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM FLOOD DUNBAR 40.67N 96.03W
05/12/2005 OTOE NE EMERGENCY MNGR
HWY 67 ROADWAY WASHED OUT 1/2 N OF DUNBAR, WITH DEBRIS IN
THE ROAD. SEVERAL OTHER GRAVEL COUNTY ROADS WASHED OUT
VICINITY OF OTOE AND DUNBAR.
&&
LANDSVORKLocal storm report, May 12, 5:01 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
501 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 3 E SYRACUSE 40.66N 96.13W
05/12/2005 OTOE NE PUBLIC
TREES SNAPPED OFF AT HWY 2 AND OTOE SPUR INTERSECTION.
&&
LANDSVORKSpecial weather statement, May 12, 5:03 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
503 PM CDT THU MAY 12 2005
IAZ069-079-080-090-091-NEZ067-068-090>093-130200-
CASS-FREMONT IA-JOHNSON-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-
PAWNEE-POTTAWATTAMIE IA-RICHARDSON-
INCLUDING THE CITIES OF...AUBURN...CLARINDA...COUNCIL BLUFFS...
FALLS CITY...GLENWOOD...LOUISVILLE...NEBRASKA CITY...PAWNEE CITY...
RED OAK...SIDNEY...TECUMSEH
503 PM CDT THU MAY 12 2005
...TORNADO WATCH 259 REMAINS IN EFFECT UNTIL 9 PM CDT FOR THE
FOLLOWING COUNTIES...
IN SOUTHEAST NEBRASKA
CASS...OTOE...JOHNSON...NEMAHA...PAWNEE AND RICHARDSON.
IN SOUTHWEST IOWA
POTTAWATTAMIE...MILLS...MONTGOMERY...PAGE AND FREMONT.
NEZ052-053-130200-
DOUGLAS-SARPY-
INCLUDING THE CITIES OF...BELLEVUE...OMAHA
503 PM CDT THU MAY 12 2005
...TORNADO WATCH 259 IN EFFECT UNTIL 9 PM CDT HAS BEEN CANCELLED FOR
THE FOLLOWING COUNTIES...
IN EAST CENTRAL NEBRASKA
DOUGLAS AND SARPY.
AGAIN...THE WATCH WHICH WAS IN EFFECT UNTIL 9 PM CDT HAS BEEN
CANCELLED FOR PORTIONS OF EAST CENTRAL NEBRASKA.
GRIFFISThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:42 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 33 min |
| May 11, 8:08 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 52 min |
| May 11, 8:13 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 47 min |
| May 11, 8:16 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee | 44 min |
| May 11, 8:57 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 33 min |
| May 11, 8:58 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee | 32 min |
| May 11, 11:12 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Seward | 33 min |
| May 11, 11:43 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Seward | 47 min |
| May 12, 3:23 AM CDT | Flash Flood Warning | OAX | Butler, Seward | 6 hr |
| May 12, 5:11 AM CDT | Flash Flood Warning | OAX | Douglas, Sarpy, Washington | 4 hr |
| May 12, 2:50 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 25 min |
| May 12, 3:01 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 44 min |
| May 12, 3:14 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Pawnee | 31 min |
| May 12, 3:58 PM CDT | Tornado Warning | OAX | Otoe | 35 min |
| May 12, 4:13 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 47 min |
| May 12, 4:34 PM CDT | Flash Flood Warning | OAX | Otoe | 4 hr |
| May 12, 5:34 PM CDT | Flash Flood Warning | OAX | Richardson | 3 hr |
| May 12, 4:15 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 45 min |
| May 12, 4:24 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Pottawattamie | 37 min |
| May 12, 4:57 PM CDT | Flash Flood Warning | OAX | Fremont, Mills, Montgomery, Page | 4 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.